Hail, Knox
- When
- July 19, 3:28 PM CST
- Where
- Knox County, 9.03 mi NE of Venus
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -98.160
Trained spotter report of hail estimated up to 1 inch in diameter.
On the afternoon of July 19, 2025, a weak surface boundary lingered over northeast Nebraska. An approaching disturbance triggered storms along this boundary, which intensified rapidly.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On the afternoon of July 19, 2025, a weak surface boundary lingered over northeast Nebraska. An approaching disturbance triggered storms along this boundary, which intensified rapidly. One of these storms was a supercell that split, with a left-moving supercell heading into Knox County and a right-moving supercell moving into Antelope County. While the right-moving storm quickly weakened, the left-moving storm persisted, producing hail up to 1 inch in diameter at 3:28 PM CST, as reported by a trained spotter. The storm gradually weakened as it moved to the northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 19, 2:11 PM CST, 1 hour 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 311 PM CDT Sat Jul 19 2025 .KEY MESSAGES... - Considerable uncertainty exists in thunderstorm timing and coverage from late this afternoon through tonight. Where thunderstorms occur, some severe weather is possible, as is the potential for flooding rainfall. - Off-and-on thunderstorm chances remain in the forecast during the upcoming week. - Dangerous heat will be possible next week, namely Tuesday and Wednesday, with heat indices up to 100-110. && .DISCUSSION... Issued at 310 PM CDT Sat Jul 19 2025 ...Remainder of this afternoon and tonight... Early afternoon surface analysis places a couple weak surface boundaries in the area; one stretching from north-central IA into east-central NE, and the other extending from low pressure over north-central KS east along the NE-KS border. Aloft, water vapor imagery is suggestive of slight mid-level ridging across the central Plains, with a hint of a weak disturbance moving through southeast WY into western parts of SD and NE. An area of weak, elevated convection has persisted much of the morning and this afternoon over north-central and northeast NE, near and just south of the SD border. That activity could linger into late afternoon before lifting northeast into SD. Elsewhere, elevated convection has recently deepened over far southeast NE within a zone of modest low-level warm advection. That activity should continue east along the IA-MO border for the next hour or two, with no severe weather expected. Elsewhere, surface-based thunderstorms are developing over portions of western NE, aided by the mid-level disturbance mentioned above. That activity is expected to evolve into an MCS this evening, with considerable model variability in the track and intensity of that convective system through central and eastern NE tonight. It does appear that some severe weather will be possible with the MCS overnight; namely damaging wind gusts and flooding rainfall. A separate convective regime may materialize late this afternoon or evening along the surface boundary located over east-central NE and west-central IA. The 18z Omaha sounding revealed the presence of moist, moderately unstable air mass with notable capping still present for a mixed-layer parcel. In addition, seasonably strong mid/upper-level winds were observed, resulting in 40-50 kt of deep-layer shear. It remains uncertain whether or not storms will develop along the boundary. But if they do, the environment appears supportive of supercells capable of all severe-weather hazards. ...Sunday and Monday... The surface front is expected to remain stalled across our area on Sunday, beneath quasi-zonal flow aloft. Model guidance suggests that a low-amplitude disturbance will track across the northern Plains, where the highest confidence of thunderstorm development exists. That confidence is lower in our area; however, given the presence of the front, there is a chance of isolated to widely scattered storms, mainly Sunday night. On Monday, mid-level ridging intensifies across the north- central CONUS, with some semblance of a weak surface front lingering in the area. Current thinking is that increased capping associated with the building heights will inhibit any thunderstorm development, at least through the daylight hours. By Monday night, isolated thunderstorm development appears possible along a nocturnally strengthening low-level jet. High temperatures in the low 80s to low 90s on Sunday are expected to warm into the mid 80s to mid 90s by Monday, with heat indices of 100-105 in some areas. ...Tuesday and Wednesday... A prominent mid/upper-level high is forecast to develop near the confluence of the OH and MS Rivers, with the mid MO Valley residing within the northwest quadrant of that feature. By Wednesday night, the ridge is expected to break down as a short-wave trough moves through the northern Plains. At the surface, low pressure develops across the Dakotas, with an associated surface front potentially sagging into the northern part of our area by Wednesday afternoon. It will be hot ahead of the front, with highs in the 90s both days. Overnight lows Tuesday night into Wednesday morning will remain in the 70s. When coupled with continued muggy conditions, the heat risk will rise into the moderate to major categories ahead of the front both days, with heat indices of 100-110. We will see increasing shower and thunderstorm chances on Wednesday afternoon into Wednesday night with the movement of the front through the area. ...Thursday and Friday... Mid-level heights are expected to rebound slightly over the north-central CONUS with the passage of the above-mentioned short-wave trough to the northeast. Low PoPs (15-30%) will remain in the forecast owing to the presence of a weak surface front in the area. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1159 AM CDT Sat Jul 19 2025 There is considerable short-term model spread in the location and extent of thunderstorm development later today through tonight. Based on current guidance, the best chance of occurrence appears to be at KOMA and KLNK in the 20/05-07z timeframe. VFR conditions are expected to prevail this afternoon into evening with SCT clouds at FL025-035. Tonight, MVFR to potentially IFR conditions become increasingly likely at KOFK. Winds will be from the east or east-southeast at 10 kt or less. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Mead AVIATION...Mead
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 318 PM CDT Sat Jul 19 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 318 PM CDT Sat Jul 19 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday A few strong to severe thunderstorms are possible from late this afternoon through tonight. All severe weather hazards are possible, as is the potential for localized flooding. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Isolated severe weather is possible Sunday night. Potentially dangerous heat will arrive next week with widespread heat indices of 100 to 110, especially on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but any reports of severe weather are always appreciated.
The Sioux Falls radar (KFSD), 167 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 hail. Local standard time, as filed.
Trained spotter report of hail estimated up to 1 inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281652.